Couldn't find what you looking for?

TRY OUR SEARCH!

Drug abuse and lung

Abuse of drugs may cause various respiratory problems. Drugs such as marijuana, cocaine, heroin or PCP are inevitably going to affect your lungs negatively, but so are some prescription drugs, if abused.

Prescription Opiates

Prescription opioid medications are used to treat different types of pain and as side effects these can cause nausea, constipation, drowsiness and also respiratory depression. Even a single dose of these medications may depress respiration and cause lethal consequences.

Depression of respiration leaves a person without sufficient oxygen and this condition is known as respiratory distress. These patients usually start to breathe more frequent than normal and there might be some grunting sound following every exhale. Look at this person’s nostrils and if they open wide when the person inhales, it usually means there is some difficulty to breathe properly. Some wheezing sounds and retractions of the chest are often accompanying symptoms in people who cannot breathe properly because of opiates overdose.

If you happen to see bluish color around the mouth or inside the lips, it also indicates lack of oxygen in body. This person’s fingernails may also look bluish and the skin is often pale or gray in color, while they might be also sweating without feeling warm.

Effects of Marijuana and PCP on Breathing

Effects of nicotine and marijuana on the lungs are very similar and people who use these drugs may cough and produce a lot of mucus. These patients are also much more likely to suffer from acute respiratory problems, lung infections or obstruction of the airways.

Marijuana smoke is proven to contain 50 to 70% more carcinogenic substances than cigarette smoke and thus can potentially promote cancer of different part of the respiratory system, including lung cancer.

PCP, phencyclidine or angel dust is a street drug with hallucinogenic and neurotoxic effects. In low doses, less than 5mg, it can cause shallow rapid breathing, high temperature, high blood pressure and heart rate. If a person uses more than 10mg of this drug, he/she might suffer from nausea, dizziness, blurred vision, bizarre postures, lack of coordination and decreased sense of pain. Serious problems may include bone fractures, damage to the kidneys, convulsions, coma or even death.

Cocaine and Heroin Effects on the Respiratory System

Cocaine abuse is known to cause chest pain and respiratory failure.

Heroin has depressive effects on the respiratory system. Apart from that, this drug can also cause serious lung complications because of the poor health of heroin abusers. Substances present in heroin may also affect the lungs and blood vessels, causing medical problems with these as well as other organs in the body.

Your thoughts on this

User avatar Guest
Captcha